Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 123, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 2001, 6:10 PM MDT for Baca County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 16, 2001, 6:10 PM MDT (00:10 UTC)
- Expired
- Aug 16, 2001, 7:15 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Baca County, CO
The radar
The Pueblo radar (KPUX), 180 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 7:05 PM MDT | Hail 0.75 | Pritchett, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 584 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
380 WUUS55 KPUB 170012 SVRPUB COC009-170115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 610 PM MDT THU AUG 16 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BACA COUNTY IN SOUTHEAST COLORADO * UNTIL 715 PM MDT * AT 610 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF PRITCHETT...OR ABOUT 25 MILES SOUTHWEST OF SPRINGFIELD...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED WILL BE... SPRINGFIELD AROUND 645 PM MDT TWO BUTTES AROUND 655 PM MDT CAMPO AROUND 715 PM MDT INTENSE LIGHTNING IS ALSO OCCURRING. IF CAUGHT OUTDOORS...STAY AWAY FROM WATER...METAL OBJECTS...AND ISOLATED TALL OBJECTS SUCH AS TREES. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF POSSIBLE...UNPLUG ANY UNNECESSARY APPLIANCES BEFORE THE THUNDERSTORM HITS. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3762 10305 3701 10306 3700 10205 3764 10207
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:04 PM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 16, 2:04 PM MDT, 4 hours 6 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 204 PM MDT THU AUG 16 2001 ...PRIMARY CONCERN IS AMOUNT OF THUNDER TODAY AND TOMORROW...AND HOW WARM IN EXTENDED... CURRENTLY...WAT VAP IMGY INDICATES ANOTHER IN A SERIES OF SHORT WAVES IS MOVING TOWARDS THE REGION FROM WY. THIS SHORT WAVE IS FORCING A SFC LOW TO FORM OVER LA JUNTA...AND WINDS HAVE BEEN BACKING IN RESPONSE TO THIS ACTIVITY. IN ADDITION...DWPTS HAVE BEEN GRADUALLY INCREASING OVER THE SE PLAINS. IN ADDITION TO THE SHORT WAVE MENTIONED ABOVE...ANOTHER MORE IMPRESSIVE SHORT WAVE WAS NOTED ENTERING THE N TIER OF THE CENTRAL CONUS. SHORT TERM...EXPECT THUNDER TO INCREASE OVER THE CWA AS THE AFTERNOON PROGRESSES. ONE OR TWO OF THESE STORMS COULD BECOME SEVERE AS DEEP SHEAR (0-6KM SHEAR 40-45KTS) AND CAPE (1000 J/KG) SHOULD BE SUFFICIENT FOR SOME MID LVL ROTATION IN A FEW OF THE STORMS... ESPECIALLY PALMER DIVIDE AND FAR E PLAINS. ACITIVITY WILL BE SLOW TO END FAR E PLAINS TONIGHT...AND THIS REFLECTED IN ZFP. STORMS SHOULD MOVE ALONG...SO HEAVY ACCUM OF RAIN NOT ANTICIPATED. FOR TOMORROW...TAIL END OF SECOND SHORT WAVE MENTIONED ABOVE WILL BE MOVING ACROSS THE REGION. THIS SYSTEM WILL AGAIN FORCE THUNDER OVER THE REGION...HOWEVER DO NOT BELIEVE LLVL MOISTURE WILL BE AS ABUNDANT AS TODAYS...AND FORCING DOES NOT APPEAR TO BE AS STRONG. FOR THIS REASON...ONLY WENT 20 POPS FOR THE REGION...EXCEPT 30 POPS FAR E. IN THE MTNS...MOISTURE STILL AVAILABLE FOR ISOLATED/SCTD CONVECTION. SATURDAY...THINGS DRY OUT MOST AREAS. BASED ON NUMEROUS GUIDANCE PRODUTCTS...DECIDED TO PULL POPS OUT OF INTERIOR MTN ZONES/HIGH VALLEYS AND GO SLIGHT CHANCE REST OF FCST AREA. REASONING FOR THIS IS RIDGE AXIS IS OVER INTERIOR REGIONS ALLOWING FOR QUITE A BIT OF SUBSISDENCE. KEPT SLIGHT CHANCE POPS REST OF AREA...ALTHOUGH WOULD NOT BE SURPRISED TO SEE LATER SHIFTS PULL POPS OUT. EXTENDED...NW FLOW WHICH HAS BEEN OVER REGION LAST FEW DAYS IS FCST TO GRADUALLY BECOME ZONAL OVER THE N TIER OF THE W CONUS...WITH A VERY BROAD RIDGE AXIS OVER CENTENNIAL STATE. THIS PATTERN WILL KEEP THE FLOW RUNNING WEST TO EAST OVER THE CWA. THIS PATTERN WILL FAVOR LESS CHANCES OF RAIN AND WARMER TEMPS (LESS CLOUDS & DOWNSLOPE). FOR THIS REASON...KEPT ONLY SLIGHT CHANCE OF SHOWERS/STORMS IN EXTENDED...AND BUMPED UP TEMPS A BIT FROM PREVIOUS FCST. HODANISH .PUB...NONE.
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.